In order to bring you the best possible user experience, this site uses Javascript. If you are seeing this message, it is likely that the Javascript option in your browser is disabled. For optimal viewing of this site, please ensure that Javascript is enabled for your browser.
Did you know that your browser is out of date? To get the best experience using our website we recommend that you upgrade to a newer version. Learn more.

We use cookies to optimise the design of this website and make continuous improvement. By continuing your visit, you consent to the use of cookies. Learn more

Hypersensitivity to aspirin in patients with coronary artery disease : rapid desensitisation is feasible

An article from the e-journal of the ESC Council for Cardiology Practice

Cardiovascular Pharmacology and Pharmacotherapy


Hypersensitivity to Aspirin

A substantial fraction of patients present with a history of symptoms of hypersensitivity to aspirin. The prevalence of true aspirin hypersensitivity in the general population may  be as high as 0.5%, and an even greater proportion of patients report a history of aspirin intolerance. This difficult situation often requires careful evaluation before aspirin therapy can be used.

The clinical manifestations of aspirin sensitivity are usually dose-dependent, precocious (within minutes to hours of exposure) and are most frequently rhinitis, asthma and urticaria/angioedema. It appears that the mechanisms for most of these symptoms are pharmacodynamic, ie related to inhibition of the Cox-1, rather than truly “allergic” - IgE-mediated sensitivity and true anaphylaxis which are rare. The diagnosis is clinical, relying mostly on a careful history assessment. Biological tests are of little use in practice, and provocation tests are probably dangerous.

It is possible to attempt desensitisation therapy in patients with a history of aspirin sensitivity. Published data are limited, yet there are a series of patients (including patients with coronary artery disease and acute coronary syndromes) who have undergone rapid desensitisation successfully.

It is important to be aware though that there are often cross-reactions with NSAIDs other than aspirin. It is uncertain whether desensitisation to aspirin is applicable to all types of aspirin hypersensitivity, and some (but not all) authors recommend avoiding desensitisation in patients with a history of anaphylaxis or with a history of urticaria induced by NSAIDs (1).

Procedure

Recent protocols rely on oral administration of sequentially increasing low doses of aspirin (5 mg, 10 mg, 20 mg and 40 mg) and giving them at 30 min intervals.

Patients are monitored in the coronary care unit: blood pressure, pulse and peak expiratory flow are measured every 30 min. Cutaneous, nasoocular and/or pulmonary reactions are monitored closely until 3 hours after the procedure. Any suspected intolerance should lead to discontinuation of the procedure and appropriate symptomatic therapy.

Patients with hypersensitivity to aspirin and in whom aspirin therapy is imperative (in particular if PCI and stenting are contemplated) may successfully undergo a rapid challenge-desensitisation, allowing chronic treatment with a standard dose of 75 to 100 mg. Unfortunately this procedure, although rapid, is not suitable for ongoing ST-segment elevation ACS, in which reperfusion therapy and antiplatelet agents must be administered immediately. For most other patients with coronary artery disease who require aspirin, the procedure may be attempted with a high chance of successful long-term reintroduction of aspirin.

The allergologist’s role

Successful desensitisation does not obviate the need for the allergologist to perform hypersensitivity follow-up check-ups and managing possible recurrent hypersensitivity symptoms, because symptoms may actually have other causes than aspirin. The tolerance to aspirin may not be applicable to higher doses and does not apply to other non-steroidal anti-inflammatory agents. However, the potential for severe (albeit rare) reactions justifies prior assessment by an allergologist and monitoring of these patients during and after the procedure in the coronary care unit, with personel trained to handle anaphylactic reactions.

Results

With this protocol, immediate tolerance can be achieved in more than 90% of patients (3). These patients can then safely undergo interventional procedures, including stent placement, with dual antiplatelet therapy.

How to avoid resensitisation

After successful desensitisation, low-dose aspirin (75 to 100 mg daily) must be continued indefinitely to avoid resensitisation. If aspirin is interrupted for more than a few days, desensitisation should be repeated. 

The content of this article reflects the personal opinion of the author/s and is not necessarily the official position of the European Society of Cardiology.

References



1. 1.      Gollapudi RR, Teirstein PS, Stevenson DD, Simon RA. Aspirin sensitivity: implications for patients with coronary artery disease. JAMA. 2004;292(24):3017-23.
http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=15613671&query_hl=1 

2. 2.      Ramanuja S, Breall JA, Kalaria VG. Approach to "aspirin allergy" in cardiovascular patients. Circulation. 2004;110(1):e1-4.
http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=15238467&query_hl=3
 
3. 3.      Silberman S, Neukirch-Stoop C, Steg PG. Rapid desensitization procedure for patients with aspirin hypersensitivity undergoing coronary stenting. Am J Cardiol. 2005;95(4):509-10. http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=15695141&query_hl=5

VolumeNumber:

Vol3 N°37

The content of this article reflects the personal opinion of the author/s and is not necessarily the official position of the European Society of Cardiology.